RA and Asthma

Newly diagnosed with RA, since 11Aug been on Mtx & Hydroxychloroquine & Prednisolone. My steroid asthma inhaler has caused thrush in my throat twice. Am now on 2 weeks of antibiotics for it. Told to rinse mouth out with Listerine after taking it but each time I do I lose my voice, so have stopped inhaler/Listerine while throat heals. Now coughing/more mucus/not feeling well. As soon as I went on RA drugs I felt I needed to up my inhaler dosage due to more chestyness. Anyone else got this problem and how did they solve it or is it something I must learn to expect?

14 Replies

oldestnewest
  • Hiya Del8 & welcome. Sorry to hear you're having problems but this really needs reporting to your Rheumy team, if you haven't done so already, to check if it could be a reaction to any of your meds. I take it you gave your medical history to your Rheumy when you were diagnosed so he's aware you have asthma & he requested chest xrays before starting treatment? With RD whenever we start a new med we're usually asked to report any problems so I'd either see your GP or contact your Rheumy nurse to see what they think, telling them how you are just as you have here.

    I hope that's helped & let us know how you are doing.

  • Thank you. Yes consultant knows about my asthma and I did have a chest X-ray. Will be seeing Nurse Specialist on Mon and will tell her everything. Thx again for your advice.

  • Perfect timing! Hope she's able to advise. Let us know know her thoughts won't you.

  • Not sure if I did let you know what rheumy nurse said, but it went along the lines of..... she listened, then said to see my GP about it!! Helpful or what!!! Feel like a ping pong ball bouncing between rheumy department and the doctors!!

  • I had a bad asthma attack many years ago. I was told in hospital to always clean my teeth and hence rinse out my mouth when I use the preventer inhaler. I don't need reliever any more, but I'd do the same. I've avoided thrush since then. Hope this helps.

  • My GP didn't mention teeth cleaning, just the Listerine. Think I would prefer toothpaste to List! We'll see what Rheumy nurse says on Mon...poss different advice??!! Thx for your reply.

  • Do you use a spacer with your inhaler? My GP routinely gives out spacers as they make it much more likely that the inhaled stuff does go straight down into your lungs rather than into your mouth. The first GP who gave me an inhaler also taught me how to use my inhaler, paying a lot of attention to the position I put my head in, and how I coordinated triggering the inhaler, because again, she understood that if you don't use it in exactly the right way, most of the spray just ends up in your mouth. You may be able to google correct use of inhalers and see if you can do something slightly different that means that the spray doesn't end up in your mouth and throat.

  • Have used a spacer in the past with the spray inhaler. Now use the dry powder one with no spacer. Asthma nurse showed me how to use my inhaler properly. I did ask GP if I should take my inhaler some other way but she was more concerned with giving me antibiotics.

  • Hi Del, I've got the same thing as you with added lung disease. I find I get thrush quite regularly (got it now) and it is probably the prednisolone in combination with your inhalers that does it. I was told to rinse my mouth out with water after using the inhaler plus I use a spacer. Not always effective though. I'm under a chest consultant because of the frequent chest infections with the meds. Maybe you could ask for a referral in order to get your asthma under control. I also lose my voice, several weeks now.

  • I also have lung probs and am very prone to chest infections before getting RA. As if coping with with this new illness isn't enough without all these extras!!!! GP didn't rate rinsing with water as enough. I will keep referral in mind also spacer. Wondered if a nebuliser (spelt correctly?) would be better. Thx for info.

  • Good to know I'm not the only one with these problems but sorry you have. You shouldn't stop your inhaler but I expect you know that! I hope you feel better soon.

  • You're right, I shouldn't have stopped inhaler but desperate to get rid of thrush and fed up keep having to go to GP!! Thx for good wishes.

  • Hi there.. I take inhalers for asthma as well as being diabetic and take Mtx, leflunomide and sometimes prednisone for Ra so Im always getting thrush in my mouth, under the breasts and along my caesarian scar-line. I do find it strange I dont get it vaginally but these bugs seem to have minds of there own and come and go for no particular reason. At first it was only when my sugars where high but now its whenever!

    Thrush is a fungal infection so I'm puzzled why antibiotics were given for that - did you have a bacterial infection as well? When mine gets bad I'm given a single dose anti-fungal tablet that clears it mostly on one go but sometimes 2. One of my specialist docs wrote down for me the name of an oral rinse preparation available for thrush in the mouths of asthmatics so next time it lasts more than a few days I will go to the GP and check it out. Its called 'amphotericin B solution'. I did look it up and it seems that people do well on it so could be worth asking the GP though Im not in the UK so I dont know if its available there or not.

    ncbi.nlm.nih.gov/pubmed/128...

    Everyone has suggested other things like spacers and rinsing with water which do help even if its just a little.

    Anyway, good luck..

  • Was given Nystan as a oral remedy but it didn't help, was then given pills for two weeks which GP said were stronger antibiotics. Anyway they haven't worked either. Going away for a few days so decided to have a week off all thrush meds and asthma meds then see state of throat when I get back. Bit drastic but...try anything!!! Prob be seeing GP when I get back and will ask about the meds you mentioned. I musn't grumble tho as you seem to be suffering with thrush far more than I am. Good luck with yours and thank you.

You may also like...